Linda writes:Mon, Jun 30th 1997
My problem is performance anxiety. I mean specifically, an inability to stand and speak in front of an audience of one or more. As a result, I am basically non-verbal. I rely on diverting attention to others by using wise cracks and facial gesturing. But the truth is that this problem has held me back. I have a clerical job that I far exceed the standards for, and I have just gone back to college, after quitting over 20 yrs ago, because I couldn't stand and speak. I dread the thought of another semester where I may be "called upon." My grade point so far is 3.8, so again, it is not a question of being able to perform intellectually. I see a therapist weekly, that I have a hard time speaking with one on one. I find my voice drops so low that she can barely hear me. I have tried another psychiatrist, but again, I will speak of anything except myself. Is this just SHYNESS? so live with it? Why do I hate myself so much because I cannot overcome this problem. I have taken Paxil and BuSpar, but these do not address my original problem with the performance anxiety. Being drugged up does not take away the fear. Is there any hope?
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- 'Anne' is the pseudonym for the individual who writes this relationship advice column.
- 'Anne' bases her responses on her personal experiences and not on professional training or study. She does not represent herself to be a psychologist, therapist, counselor or professional helper of any sort. Her responses are offered from the perspective of a friend or mentor only.
- Anne intends her responses to provide general information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by 'Anne' to people submitting questions.
- 'Anne', Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. 'Anne' and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.